Maryland, 2008

Damaging Winds in Maryland, June 16, 2008

June 16, 2008 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 3:53 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 16, 3:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...THEN
SLOWLY CROSS THE AREA THROUGH TUE. HIGH PRESSURE WILL BUILD INTO
THE REGION FROM THE WEST WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED ZFP/HWO TO REFLECT WW554 IN EFFECT UNTIL 02Z...PREV DISCUSSION
BLO.

CNVTN ONGOING/DVLPG N AND NW OF FA ATTM...W/ WATCHES FM SRN NJ/DE
ACRS NRN VA INTO WV. LTL OR NO CNVTN SO FAR S OF THOSE AREAS. BEST
CAPE/SHR PASS BY N OF FA THIS EVE...PTNTLLY BRUSHING FAR NRN 1/4
CTYS OF FA...WHL ONLY XPCTG ISLTD/SCTD CNVTN ELSW (DUE TO HTG/LCL
SFC BASED TRIGGERS). DWPTS IN THE UPR 50S/LWR 60S ALG/W OF
I95...60S TO THE E/CST. THREAT FOR SVR CONTS TO BE ACRS FAR NRN
CTYS IN FA THIS EVE...THREATS GSTY WNDS/HAIL. XPCTG ONLY SCTD
LINGERING CNVTN LTR TNGT. LO TEMPS GENLY IN THE 60S TO LWR 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
COOLING TREND THROUGH MIDWEEK. SFC FNTL BNDRY TO GRDLY PUSH SE
THROUGH CNTRL (TUE MRNG)/SE VA AND NE NC (TUE AFTN/EVE). FNTS TEND
TO BE A LTL SLOER THAN THE MDLS MVG SE THROUGH FA AT THIS TIME OF
YR...PTNTL FOR ISLTD/SCTD CNVTN SE 1/3 B4 FNT IS SUFFICIENTLY SE
THROUGH FA. DRYING AMS TAKES HOLD TUE NGT...CONTS THROUGH THU.
BROAD TROUGH ALOFT SETS UP ACRS NE QTR OF CONUS...LEADING TO TEMPS
AVGG AOB. LO TEMPS THROUGH PD IN THE 50S TO MID 60S. HI TEMPS IN
THE 70S TO LWR 80S. PCPN CHCS QUITE LO FM TUE NGT THROUGH THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPR TROF DOMINATED ALOFT DURING THE EXTENDED PERIOD. FOR THE MOST
PART...THIS SHOULD RELATE TO TEMPS AROUND OR SLGTLY BELOW NORMAL.
BIGGEST ISSUE WILL BE WHETHER OR NOT PRECIP WILL OCCUR THIS COMING
WEEKEND. BOTH 00Z GFS AND ECMWF SUGGESTED SOME SHWR/TSTM ACTIVITY
COULD BE EXPECTED THIS WEEKEND. HWVR...12Z GFS NOW SUGS THIS ACTVTY
WILL REMAIN TO OUR SOUTH...AND THE MID ATLANTIC COULD BE LEFT HIGH
AND DRY. FOR NOW...WILL CONTINUE WITH EARLIER IDEA THAT SOME PCPN IS
POSSIBLE SAT/SUN...BUT THIS CAN BE ADJUSTED AS TIME GOES ON. GIVEN
LAST 3-4 WEEKS OF DRY WEATHER...WOULD NOT BE SURPRISED IF WEEKEND
ENDS UP DRY...OR AT LEAST WITH PCPN LIMITED TO SRN/SERN CWA.
CYCLONIC FLOW AROUND UPR TROF MAY PROVIDE POTENTIAL FOR SCT
SHWRS/TSTMS EARLY NEXT WEEK.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
RIC/SBY/PHF LOOK TO STAY NW OF ANY SMOKE PLUMES...WHILE ECG/ORF WILL
BE DEALING WITH OCCASIONAL IFR CONDITIONS LATE THIS AFTN THROUGH
TONIGHT WITH SMOKE. AS FOR CONVECTION...SCTD TSTMS PRIMARILY ACRS
THE NORTHERN AREAS (SBY) WILL MAKE FOR TEMPO IFR VSBYS POSSIBLE IN
HVY RAIN MAINLY 22Z THROUGH 05Z (POSSIBLE BUT LESS LIKELY FOR
REMAINDER OF CWA).

WINDS TURN WNW ON TUESDAY...SMOKE SHOULD CLEAR OUT AFTER 12-15Z.

DRY/VFR CONDS WED/THU.

&&

.MARINE...
BY AND LARGE...NEXT 5 DAYS WILL BE CHARACTERIZED BY DECENT BOATING
CONDITIONS. BIGGEST CONCERN IN THE SHORT TERM WILL TSTMS NEXT 12-24
HOURS...AND POTENTIAL INCREASE IN WINDS THIS AFTERNOON AND EVENING
TO NEAR SCA CRITERIA ON THE BAY. SOUTH WINDS EXPECTED TO INCREASE
THROUGH 22Z ACROSS THE BAY...AND COULD APPROACH SCA CRITERIA BEFORE
SUNSET. HAVE CURRENTLY NOT GONE AS STRONG AS LOCAL WRF MODEL...BUT
WOULD NOT BE SURPRISED IF WINDS GET CLOSE TO 20 KTS.

WINDS SHOULD REMAIN BLO SCA CRITERIA AFTER TNGT...AS NO STG FNTS
CROSS REGION...AND GRADIENT REMAINS RELATIVELY WEAK.

&&

.FIRE WEATHER...
WILDFIRES NEAR THE VA/NC BORDER ACRS FAR SRN SUFFOLK AND ACRS
TYRRELL/HYDE CNTIES WILL LIKELY BURN FOR SEVERAL DAYS.

CONT SMOKE ADVSRY THIS EVE...FNTL BNDRY WILL SAG SOUTHWARD LTR
TNGT THROUGH TUE MRNG NORTH OF THE FIRES. UNFORTUNATELY FNT IS VRY
SLO TO PUSH S THROUGH XTRM SE VA/CSTL NE NC TUE AFTN/EVE...(MAKING
WIND DIRECTION FCST/SMOKE DISPERSION TRICKY)...B4 PUSHING OUT TO
SEA.

&&

.CLIMATE...
WITH TEMPS REACHING (AT LEAST) 90F SO FAR TDA...RICHMOND HAS NOW HAD
13 CONSECUTIVE DAYS WITH HIGHS OF 90F OR GREATER. THIS IS THE
LONGEST SUCH STREAK THAT BEGAN PRIOR TO JUNE 15TH...AND TIES THE
LONGEST STREAK FOR THE MONTH OF JUNE SET IN 1943 (16-28TH). MDL
GUID TEMPS HV HI TEMP IN THE UPR 80S TUE...(LIKE YESTERDAY - SUNDAY
THOUGH)...90 NOT TOTALLY IMPOSSIBLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...DENSE SMOKE ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ095-
     097-098.
MARINE...NONE.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...WRS
AVIATION...LKB
MARINE...WRS
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Jun 16, 3:43 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
443 PM EDT MON JUN 16 2008

NCZ012-013-030-VAZ065-066-079-087>089-092-093-171200-
NORTHAMPTON NC-HERTFORD-BERTIE-MECKLENBURG-LUNENBURG-BRUNSWICK-
GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
443 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
AREAS OF SMOKE MAY REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. AREAS OF
SMOKE MAY REDUCE VISIBILITIES AND POSSIBLY PRODUCE POOR AIR
QUALITY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>025-VAZ048-049-060>064-067>078-080>083-085-090-099-171200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX-JAMES CITY-
ACCOMACK-
443 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ014>017-031-032-102-VAZ091-094-096-171200-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-YORK-NEWPORT NEWS/HAMPTON-SUFFOLK-
443 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. AREAS OF
SMOKE MAY REDUCE VISIBILITIES AND POSSIBLY PRODUCE POOR AIR
QUALITY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ084-086-100-171200-
GLOUCESTER-MATHEWS-NORTHAMPTON VA-
443 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA
AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. AREAS OF
SMOKE MAY REDUCE VISIBILITIES AND POSSIBLY PRODUCE POOR AIR
QUALITY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ095-097-098-171200-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
443 PM EDT MON JUN 16 2008

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE SMOKE ADVISORY

DENSE SMOKE ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
AND INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630-650-652-171200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
443 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ670-171200-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-
443 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ632-633-654-656-658-171200-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
443 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. AREAS OF
SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT
TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ631-171200-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
443 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SAMMLER

In the hours before

Special weather statement, Jun 16, 3:11 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT MON JUN 16 2008

VAZ063-064-162115-
CAROLINE VA-HANOVER VA-
411 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM MOVING TOWARD CAROLINE AND NORTHWEST HANOVER
COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF MILFORD...OR ABOUT 6 MILES
NORTHEAST OF MINERAL...MOVING EAST AT 23 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHILESBURG AT 445 PM EDT...CEDON...AND...
RUTHER GLEN AT 450 PM EDT...LADYSMITH...AND...GOLANSVILLE AT 455 PM
EDT...MILFORD...AND...BOWLING GREEN AT 515 PM EDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING. IF THIS STORM MAINTAINS ITS
INTENSITY...A WARNING WILL BE NEEDED BEFORE 430 PM. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

SAMMLER
Local storm report, Jun 16, 3:14 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 N BOSWELLS TAVERN     38.11N 78.19W
06/16/2008  E1.50 INCH       LOUISA             VA   FIRE DEPT/RESCUE

&&

MMONTE
Special weather statement, Jun 16, 3:35 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT MON JUN 16 2008

VAZ048-060>062-067>069-162130-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
435 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA PIEDMONT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF PALMYRA TO
APPOMATTOX...MOVING EAST AT 30 TO 35 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  SHORES AROUND 440 PM EDT...
  NAHOR AROUND 445 PM EDT...
  UNION MILLS AROUND 450 PM EDT...
  TROY AROUND 455 PM EDT...
  BYBEE AROUND 500 PM EDT...
  WHITEVILLE AROUND 505 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Local storm report, Jun 16, 4:20 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LADYSMITH               38.02N 77.51W
06/16/2008  E0.88 INCH       CAROLINE           VA   PUBLIC

&&

MONTEFUSCO
Special weather statement, Jun 16, 4:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EDT MON JUN 16 2008

VAZ049-060>063-067>071-080-162230-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-GOOCHLAND
VA-HANOVER VA-HENRICO VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA-PRINCE
EDWARD VA-
526 PM EDT MON JUN 16 2008

...STRONG LINE OF THUNDERSTORMS APPROACHING METRO RICHMOND FROM THE
WEST...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM MINERAL TO FARMVILLE...MOVING EAST
AT 40 TO 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
  POWHATAN AROUND 535 PM EDT...
  AMELIA COURTHOUSE AROUND 545 PM EDT...
  TUCKAHOE AROUND 550 PM EDT...
  BON AIR AROUND 555 PM EDT...
  DOWNTOWN RICHMOND AROUND 600 PM EDT...
  MECHANICSVILLE AROUND 605 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Local storm report, Jun 16, 4:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NW WARES CROSSROADS     38.08N 77.88W
06/16/2008                   LOUISA             VA   LAW ENFORCEMENT

            TIME IS APPROXIMATE AND BASED UPON RADAR
            ESTIMATE...NUMEROUS LARGE TREES DOWN ALONG HIGHWAY 669 IN
            LOUISA COUNTY, VA

0455 PM     TSTM WND DMG     2 N BUMPASS             37.99N 77.74W
06/16/2008                   LOUISA             VA   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN ALONG HIGHWAY 652...JUST
            NORTH OF BUMPASS

0515 PM     TSTM WND DMG     1 WSW EXIT 104 ALONG I  37.93N 77.49W
06/16/2008                   CAROLINE           VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN CARMEL CHURCH

&&

MONTEFUSCO

The radar

The Dover AFB radar (KDOX), 63 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 16, 4:45 PM EST
Where
Dorchester County, 0.69 mi S of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.560, -76.080

Large tree was downed in Cambridge.

Thunderstorm Wind, Wicomico

When
June 16, 5:05 PM EST
Where
Wicomico County, Delmar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.450, -75.570

Trees and siding from an apartment building were downed on the southside of Delmar.

Thunderstorm Wind, Worcester

When
June 16, 5:30 PM EST
Where
Worcester County, Whaleysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.400, -75.300

Numerous trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116141, 116144, 116145.